Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Milwaukee, WI

July 13, 2018Columbia County, Dodge County, Green Lake County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 13, 2018, 7:26 PM CDT for Columbia County, Dodge County, Green Lake County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 7:26 PM CDT (00:26 UTC)
Expired
Jul 13, 2018, 8:15 PM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI, Green Lake County, WI

The radar

The Milwaukee radar (KMKX), 72 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:47 PM CDTTSTM WND DMG4 Ne Fall River, WIPICTURE RECEIVED OF A LARGE TREE DOWN ACROSS HIGHWAY 73 AT HIGHWAY DE CLOSING HIGHWAY 73 FOR A PERIOD OF TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KMKX 140026
SVRMKX
WIC021-027-047-140115-
/O.NEW.KMKX.SV.W.0041.180714T0026Z-180714T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
726 PM CDT FRI JUL 13 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Green Lake County in south central Wisconsin...
  Southeastern Columbia County in south central Wisconsin...
  Northwestern Dodge County in southeastern Wisconsin...

* Until 815 PM CDT.

* At 725 PM CDT, a severe thunderstorm was located near Cambria, or
  10 miles northwest of Columbus, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Beaver Dam, Waupun, Randolph, Fall River, Rio, Cambria, Burnett,
  Fox Lake, Otsego, Friesland, Doylestown, Atwater, Astico and South
  Beaver Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8888 4363 8860 4355 8853 4334 8914
      4350 8927 4370 8889
TIME...MOT...LOC 0025Z 239DEG 25KT 4346 8912 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPM
3 follow-up statements
166 
WWUS53 KMKX 140048
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
748 PM CDT FRI JUL 13 2018

WIC021-027-047-140115-
/O.CON.KMKX.SV.W.0041.000000T0000Z-180714T0115Z/
Green Lake WI-Columbia WI-Dodge WI-
748 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GREEN LAKE...EAST CENTRAL COLUMBIA AND NORTHWESTERN
DODGE COUNTIES...

At 748 PM CDT, a severe thunderstorm was located near Randolph, or 8
miles west of Beaver Dam, moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Beaver Dam, Waupun, Randolph, Fall River, Burnett, Fox Lake,
Friesland, South Beaver Dam, Atwater and Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8888 4363 8860 4355 8853 4336 8909
      4359 8910 4370 8889
TIME...MOT...LOC 0048Z 247DEG 23KT 4350 8900 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SPM
878 
WWUS53 KMKX 140103
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
803 PM CDT FRI JUL 13 2018

WIC021-027-047-140115-
/O.CON.KMKX.SV.W.0041.000000T0000Z-180714T0115Z/
Green Lake WI-Columbia WI-Dodge WI-
803 PM CDT FRI JUL 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN GREEN LAKE...EAST CENTRAL COLUMBIA AND NORTHWESTERN
DODGE COUNTIES...

At 803 PM CDT, a severe thunderstorm was located near Beaver Dam,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Beaver Dam, Waupun, Burnett, Fox Lake, South Beaver Dam, Atwater and
Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8888 4363 8860 4355 8853 4338 8903
      4346 8906 4360 8903 4364 8890
TIME...MOT...LOC 0103Z 239DEG 25KT 4356 8887 

HAIL...<.75IN
WIND...60MPH
 
$$

SPM
184 
WWUS53 KMKX 140107
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
807 PM CDT FRI JUL 13 2018

WIC021-027-047-140117-
/O.EXP.KMKX.SV.W.0041.000000T0000Z-180714T0115Z/
Green Lake WI-Columbia WI-Dodge WI-
807 PM CDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREEN LAKE...EAST
CENTRAL COLUMBIA AND NORTHWESTERN DODGE COUNTIES WILL EXPIRE AT 815
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 50 mph are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Wisconsin.

LAT...LON 4363 8888 4363 8860 4355 8853 4338 8903
      4346 8906 4360 8903 4364 8890
TIME...MOT...LOC 0107Z 239DEG 25KT 4357 8885 

$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:52 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 13, 5:52 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
552 PM CDT Fri Jul 13 2018

.UPDATE...

The early thunderstorm action has mostly been up along the front
over Fond du Lac county with weaker convection west of there. A
vigorous outflow is pushing south of this activity and may begin
to limit severe potential for a time. The main focus may be
shifting back to the southwest, with the line of storms pushing
into Grant. Richland and Sauk counties. The HRRR takes this in an
organized fashion east across southern Wisconsin. These storms
are getting some decent cores to a impressive height, but the
depth of the warm layer is doing some productive melting.
Generally 1 inch hail is what we've seen. The storms coming in
from the west will likely be a wind and hail threat. We are seeing
winds in the 50-60 mph range with a few storms. Quad Cities
airport to the south of Wisconsin had a gust of 75 mph. Expect
these storms to push east toward Lake Michigan, probably weakening
as they get to the east given diurnal trends of late evening.

If we see some training storms, or storms anchored in a location,
we will see some impressive rainfall. Precipitable water values
are going to be pushing 2 inches. Localized flash flooding would
be a threat, especially in urban areas.

&&

.AVIATION(00Z TAFS)...

Main concern for the TAF period will be the potential for severe
thunderstorms tonight. A line of storms will push east across
southern Wisconsin this evening, likely reaching KMSN around 02z
Saturday and if they hold together, reaching KMKE/KUES/KENW
toward 04-05z Saturday. We could see thunderstorms linger on and
off through about 15-18z Saturday, but the severe threat should
mostly be over after about 06z Sat. VFR conditions are expected
through the TAF period, but brief MVFR/IFR conditions may
accompany any stronger thunderstorms.

&&

.PREV DISCUSSION... (Issued 232 PM CDT Fri Jul 13 2018)

SHORT TERM...
Tonight and Saturday...Forecast Confidence is Medium to High.

MLCAPE is rising above 2000 J/KG from central IA newd into sw WI,
which is near the stationary front. The slow moving shortwave
trough over the Middle MO River Valley and the right entrance
region of the upper jet will provide the upper support to the
lower level frontogenesis for convection late afternoon to Sat AM.
A combination of development along the stationary front this
afternoon and strong tstorms approaching from north central IA,
will produce clusters or lines of SVR tstorms late this afternoon
and evening. Damaging winds will be the primary threat as deep
layer shear around 30 kts and outflows organizes the tstorms. West
to east persistence of tstorm development may occur afterward and
continue into Sat AM as the 850 mb flow remains wswly and the
shortwave trough is slow to move across the area. Thus a flash
flood threat will be present especially with PWs near 2 inches.
Given the recent dry conditions will not issue a watch, but
isolated flash flooding may occur especially if an appreciable
amount of rain falls over the larger urban areas of S WI.

The showers and tstorms will focus more over the srn half of the
forecast area Sat AM with a good reduction of precipitation by
afternoon. Some sunshine may be possible late in the day. Warm and
humid conditions will continue.

LONG TERM...

Saturday night through Wednesday Night - Confidence is Medium.

Warm, moist airmass will remain in place Saturday night into
Monday. Forcing mechanisms look nebulous Saturday night and Sunday
and will largely depend on where boundaries from earlier
convection end up. Guidance consensus indicates that the better
forcing will either be south and/or north of the region, though
widely scattered diurnal based showers/storms cannot be ruled out
for Sunday afternoon. Have maintained a mention of low PoPs given
the uncertainty in placement/timing of any activity. Not seeing
anything that would indicate a wash out, but the risk for
scattered activity is there. Temperatures will remain above
average, with muggy conditions given high 60s/low 70s dewpoints.

12z suite of model output is a bit faster with the frontal
passage late Sunday night into midday Monday. Climatologically
speaking, this is not an ideal timing for robust convection,
however the anomalously moist airmass in place and convergence
associated with the front should be enough to maintain a chance
for showers and storms into Monday. Monday will likely start
muggy, but the influx of dry air from the northwest should result
in an improvement during the afternoon.

Monday night through Wednesday night look quiet as high pressure
dominates. Temperatures will be a few degrees below average with
northerly winds in place.

Thursday and Friday - Confidence is Low.

Thursday and Friday are arguably the most uncertain of this
forecast period. Recent model runs have suggested some sort of
upper level wave passage, with varying degrees of strength. 12z
model output have more of an open-wave feel, but the general gist
of increasing moisture and rain chances for Thursday into Friday
continue. There is a lot of real estate for this feature to travel
and plenty of time to keep an eye on any impacts it would have
for our region. Have maintained near average temps.

AVIATION(21Z TAFS)...
Areas of MVFR Cigs via cumulus clouds will occur at times this
afternoon into the early evening mainly north and northwest of
KMSN. Clusters or lines of strong to severe storms will also move
across S WI from late afternoon through the evening. Strong wind
gusts and significant reductions of Cigs and Vsbys within or near
the storms. Sct storms will then continue through the night into
Sat AM. The low levels of the atmosphere may become saturated late
tnt-Sat AM with areas of low Cigs and light fog developing.
Daytime heating on Sat should thin the Cigs or raise them to VFR
by afternoon.

MARINE...
Light winds and low wave heights from this afternoon through the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Davis
Tonight/Saturday and Aviation/Marine...Gehring
Saturday Night through Friday...Gagan
Hazardous weather outlook, Jul 13, 1:45 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Fri Jul 13 2018

WIZ046-047-051-052-056>060-062>072-141845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely later this afternoon and tonight. There
is a Slight risk of severe thunderstorms for most of southern
Wisconsin, except the far southeast. There is a Marginal risk of
severe storms from Port Washington, Waukesha, Janesville, and
points east. The primary threats are damaging wind gusts and flash
flooding and the severe risk timing is late this afternoon and
evening.

Heat Index values will rise to between 95 and 99 degrees this
afternoon and early evening.

An Air Quality Advisory has been issued by the Wisconsin
Department of Natural Resources for ozone for Sheboygan, Ozaukee,
Milwaukee, Racine, and Kenosha counties until 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms continues on Saturday.

The chance for thunderstorms continue at times from Saturday
night through Monday with the best chance late Sunday night into
Monday.

Heat index values will approach the middle 90s in south central
Wisconsin on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-141845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
145 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this evening. There is a small risk for
a severe thunderstorm producing damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms at times from Saturday
through Monday.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 13, 5:29 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     2 WSW FOND DU LAC       43.77N 88.49W
07/13/2018  M52 MPH          FOND DU LAC        WI   ASOS

&&
Local storm report, Jul 13, 5:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
535 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 WSW FOND DU LAC       43.77N 88.49W
07/13/2018  E1.00 INCH       FOND DU LAC        WI   PUBLIC

            NEAR THE FOND DU LAC AIRPORT.

&&
Local storm report, Jul 13, 5:53 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     2 WSW FOND DU LAC       43.77N 88.49W
07/13/2018  M56 MPH          FOND DU LAC        WI   ASOS

&&
Special weather statement, Jul 13, 6:03 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
603 PM CDT FRI JUL 13 2018

WIZ062-067-140000-
Lafayette-Iowa-
603 PM CDT FRI JUL 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE AND IOWA
COUNTIES...

At 603 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Muscoda to near Sherrill. Movement
was east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Somers, Barneveld, Wiota, Highland, Arena,
Ridgeway, Avoca, Orion, Linden, New Diggings, South Wayne and Cobb.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4320 9043 4321 9030 4316 9018 4315 9006
      4320 8999 4319 8990 4321 8984 4251 8984
      4251 9043
TIME...MOT...LOC 2303Z 279DEG 21KT 4325 9051 4263 9074

GEHRING
Local storm report, Jul 13, 6:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 WSW FOND DU LAC       43.75N 88.52W
07/13/2018  E2.00 INCH       FOND DU LAC        WI   TRAINED SPOTTER

            HAIL LASTED ABOUT 3 MINUTES.

&&

SD
Local storm report, Jul 13, 7:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     SOUTH WAYNE             42.57N 89.88W
07/13/2018  E70 MPH          LAFAYETTE          WI   PUBLIC

            FIRE DEPT CHIEF.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:04 PM CDTSevere Thunderstorm WarningMKXGreen41 min
Jul 13, 7:29 PM CDTSevere Thunderstorm WarningMKXDane, Green, Rock61 min
Jul 13, 8:02 PM CDTSpecial Weather StatementMKXDodge43 min
Jul 13, 8:06 PM CDTSpecial Weather StatementMKXJefferson, Walworth39 min
Jul 13, 8:23 PM CDTSpecial Weather StatementMKXSheboygan37 min
Jul 13, 8:41 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Ozaukee, Racine, Walworth, Washington and 1 more49 min
Jul 13, 9:29 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Ozaukee, Racine31 min
Jul 14, 6:47 AM CDTMarine Dense Fog AdvisoryMKX48 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.